Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 79, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 5, 2019, 2:28 PM EDT for 7 counties in Indiana. It was in force for 47 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2019, 2:28 PM EDT (18:28 UTC)
- Expired
- Jun 5, 2019, 3:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, IN, Clinton County, IN, Fountain County, IN, Howard County, IN, Tippecanoe County, IN, Tipton County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 80 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 2:28 PM EDT | TSTM WND DMG | 2 Sse Lafayette, IN | THREE PICTURES RECEIVED OF LARGE TREE LIMBS THAT HAD FALLEN ON CARS NEAR BRADY LANE. NUMEROUS OTHER PICTURES OF TREE DAMAGE AROUND LAFAYETTE. |
| Jun 5, 2:29 PM EDT | TSTM WND GST 60 | 1 Se Lafayette, IN | |
| Jun 5, 2:32 PM EDT | HAIL 0.25 | 2 Nne Lafayette, IN | PEA TO HALF INCH HAIL AT THE CORNER OF SAGAMORE PKWY AND GREENBUSH. |
| Jun 5, 2:32 PM EDT | HAIL 0.5 | 2 Nne Lafayette, IN | PEA TO HALF INCH HAIL AT THE CORNER OF SAGAMORE PKWY AND GREENBUSH. |
| Jun 5, 2:41 PM EDT | HAIL 0.7 | 2 E Shadeland, IN | |
| Jun 5, 2:48 PM EDT | HAIL 1 | 4 Ese Shadeland, IN | TIME ESTIMATED FROM RADAR. |
| Jun 5, 3:20 PM EDT | TSTM WND GST 70 | 5 Wnw Clarks Hill, IN | AT THE INTERSECTION OF SOUTH 500E AND EAST 1000S IN SE TIPPECANOE CO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 1:44 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 941 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.8
The text
As transmitted.
629
WUUS53 KIND 051828
SVRIND
INC015-023-045-067-157-159-171-051915-
/O.NEW.KIND.SV.W.0079.190605T1828Z-190605T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
228 PM EDT Wed Jun 5 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Carroll County in north central Indiana...
Northeastern Fountain County in west central Indiana...
Tippecanoe County in west central Indiana...
Northern Clinton County in central Indiana...
Howard County in central Indiana...
Northeastern Warren County in west central Indiana...
Northern Tipton County in central Indiana...
* Until 315 PM EDT.
* At 228 PM EDT, severe thunderstorms were located along a line
extending from 11 miles west of Kokomo to 8 miles south of
Otterbein, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lafayette, Kokomo, Frankfort, West Lafayette, Windfall, Greentown,
Rossville, Shadeland, Dayton, Mulberry, Russiaville, Sharpsville,
Burlington, Michigantown, Purdue University and Indian Heights.
This includes Interstate 65 between mile markers 160 and 177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Indianapolis.
&&
LAT...LON 4047 8586 4035 8586 4023 8713 4044 8730
4055 8635
TIME...MOT...LOC 1828Z 275DEG 38KT 4044 8635 4037 8715
HAIL...1.00IN
WIND...60MPH
$$
MRD1 follow-up statement
245
WWUS53 KIND 051845
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
245 PM EDT Wed Jun 5 2019
INC045-171-051855-
/O.CAN.KIND.SV.W.0079.000000T0000Z-190605T1915Z/
Fountain IN-Warren IN-
245 PM EDT Wed Jun 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FOUNTAIN AND
NORTHEASTERN WARREN COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, north central and west central Indiana.
LAT...LON 4047 8586 4035 8586 4023 8709 4041 8709
4051 8634
TIME...MOT...LOC 1845Z 295DEG 17KT 4041 8632 4035 8692
$$
INC015-023-067-157-159-051915-
/O.CON.KIND.SV.W.0079.000000T0000Z-190605T1915Z/
Carroll IN-Tippecanoe IN-Clinton IN-Howard IN-Tipton IN-
245 PM EDT Wed Jun 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN CARROLL...SOUTHERN TIPPECANOE...NORTHERN CLINTON...
SOUTHERN HOWARD AND NORTHERN TIPTON COUNTIES...
At 245 PM EDT, severe thunderstorms were located along a line
extending from 10 miles southwest of Kokomo to near Lafayette, moving
southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lafayette, Kokomo, Frankfort, West Lafayette, Windfall, Greentown,
Rossville, Shadeland, Dayton, Mulberry, Russiaville, Sharpsville,
Burlington, Michigantown, Purdue University and Indian Heights.
This includes Interstate 65 between mile markers 159 and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Indianapolis.
&&
LAT...LON 4047 8586 4035 8586 4023 8709 4041 8709
4051 8634
TIME...MOT...LOC 1845Z 295DEG 17KT 4041 8632 4035 8692
HAIL...1.00IN
WIND...60MPH
$$
MRDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 12:26 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 5, 12:26 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1226 PM EDT Wed Jun 5 2019 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 939 AM EDT Wed Jun 5 2019 Weak surface boundaries are across northern and central Indiana this morning due to several areas of showers. Look like main focus for activity will be coming out of IA where there is a small complex of storms. This activity will be moving southeast over the next 6-8 hours and could effect northern parts of our area. Upper air analysis shows pool of rich low level moisture over MO this morning where H85 dew points are 12-16 degrees C and MUCAPE values are above 2000 J/kg mainly from southeast KS into central IL. Thus, the focus of afternoon development may be over central or northern MO eastward into IN early-mid afternoon. new Hi-Res models show thunderstorms developing along the boundary across the northern parts of our area that will move south during the afternoon and evening hours. SPC still has area in SLGT risk and looking at forecast raob data analysis would show main threat to be damaging winds with the activity. && .NEAR TERM /Today and Tonight/... Issued at 345 AM EDT Wed Jun 5 2019 The forecast focus for today is on timing of rounds of showers and storms and the potential for severe storms. There is a decent amount of variability in the timing/coverage of storm development in the models and this puts confidence in resultant forecast as medium at best. At 4 am, showers and storms were moving east across northern Illinois and Indiana, and another area of showers and storms were moving ENE across central Illinois and approaching western central Indiana, with a few other echoes moving east across eastern Indiana as well. Much uncertainty exists in how all of this overnight/early morning convection will affect the potential and timing of storms today. At present, favored a solution that went toward the center of the CAMs for timing/development, based on thinking that the northern storms will stay north of the forecast area but drop a boundary that will hang around northern central Indiana through the day and serve as a focusing mechanism for develop during the late afternoon with the approach of an upper wave that will bring in more favorable lapse rates. May see cloud debris across the southern counties through the morning hours as they will see showers and a few thunderstorms overspread during the next few hours, but expect to see clearing/scattering of clouds there by late morning which should allow instability to build. Thus scattered development across an old outflow boundary during the late afternoon then moving south into this unstable environment, even with marginal shear, should have the potential for damaging winds and some large hail. Current thought is storms will fire across northern counties by around 4-6 pm and then move through the rest of the area by around 8 to 11 pm. && .SHORT TERM /Thursday through Friday night/... Issued at 345 AM EDT Wed Jun 5 2019 The cold front should settle south of the area by Thursday morning, but where exactly it will set up is still a little variable in the models. They do seem to agree it will be either across the southernmost counties or further south near the Ohio River. The front gets held up there for most of Thursday and shifts a little further south Thursday night into Friday morning, and then there is a little variety on when it will lift back north. Upper waves moving along the front will provide some lift for shower and storm development, and flow off the Gulf will provide some moisture to areas along and south of the front. Will keep highest PoPs in the chance category along the southern counties, and taper to dry across the north for Thursday through Friday night. For temperatures generally stuck close to the initialization, with highs in the low to mid 80s and lows in the 60s. Could see a tighter gradient than this, however, depending on where the front sets up and the amount of cloud cover with it. Should the front stall over the southernmost counties, could see some heavy rain and flooding potential there. && .LONG TERM /Saturday through Tuesday Night/... Issued at 419 AM EDT Wed Jun 5 2019 Showers and thunderstorms will impact central Indiana throughout the entire extended period, gradually tapering off by Tuesday night. The best chances for showers and storms will be on Saturday and Sunday over the southern half of the forecast area as a low slowly tracks through the Tennessee Valley. At this point, flash flooding will continue to be one of the main threats (especially south). The low will finally start to push farther east by Sunday night, but it will be quickly followed by a cold front at the surface. This frontal boundary will provide forcing for additional shower and thunderstorm chances throughout Monday. Chances will begin to taper off by Monday night and Tuesday, but the latest blended initialization continues to hint at slight chance pops for those periods and confidence is not high enough to remove at this time. Meanwhile, temperatures through the period will be slightly above normal for Saturday and Sunday, then just below normal on Monday and Tuesday in the wake of the aforementioned cold front. && .AVIATION /Discussion for 05/1800Z TAF Issuance/... Issued at 1218 PM EDT Wed Jun 5 2019 Generally MVFR condition across the region this afternoon in an air mass that gradually destabilizing. Cluster of thunderstorms is moving southeast across central IL at this time and will be working on a weak boundary that extends from northern IN into northeast IL then southwest into northeast MO. Hi Resolution models are focused on the frontal boundary sagging south and developing storms this afternoon, but looks better to concentrate on the small convective complex moving through central IL. Expect more storms to develop with the complex this afternoon and along the boundaries created by the complex. So, have put TS in TAFs and can expect locally IFR condition associated with the activity. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DM NEAR TERM...CP SHORT TERM...CP LONG TERM....TDUD AVIATION...DM
Hazardous weather outlook, Jun 5, 5:25 AM EDT, 9 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 525 AM EDT Wed Jun 5 2019 INZ021-028>031-035>049-051>057-060>065-067>072-060930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 525 AM EDT Wed Jun 5 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Scattered thunderstorms are expected today and tonight. Some of these storms may be strong to severe. Hazards: Damaging winds, large hail, heavy rainfall, lightning. Timing: Thunderstorms are possible any time today or tonight. The best chances for severe storms will be from 4 pm to 11 pm. Discussion: An upper wave and surface frontal system will move through central Indiana bringing thunderstorms to the area today. Instability and some shear could allow these storms to become strong to severe late afternoon through this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: There are chances for thunderstorms across parts of central Indiana Thursday through Tuesday. At this point widespread severe storms are not expected. Discussion: A stalling frontal boundary and an upper low traveling across the southern U.S. will keep chances for showers and thunderstorms in place across parts of central Indiana through Tuesday. Heavy rainfall and lightning will be the main threats from these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 4 pm. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind CP
In the hours before
Special weather statement, Jun 5, 1:30 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
130 PM EDT Wed Jun 5 2019
INZ021-028>030-051815-
Clinton IN-Warren IN-Tippecanoe IN-Carroll IN-
130 PM EDT Wed Jun 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARROLL...
TIPPECANOE...WESTERN CLINTON AND NORTHEASTERN WARREN COUNTIES UNTIL
215 PM EDT...
At 127 PM EDT, Doppler radar was tracking a strong thunderstorm over
Templeton, moving east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lafayette, West Lafayette, Rossville, Shadeland, Dayton, Battle
Ground, Mulberry, Clarks Hill, Pine Village, Purdue University and
Rainsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4056 8694 4045 8649 4020 8661 4034 8709
4037 8709 4035 8712 4042 8738 4048 8729
4048 8709 4056 8709
TIME...MOT...LOC 1727Z 289DEG 36KT 4051 8722Special weather statement, Jun 5, 1:57 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
157 PM EDT Wed Jun 5 2019
INZ021-029-051815-
Tippecanoe IN-Carroll IN-
157 PM EDT Wed Jun 5 2019
...SPECIAL WEATHER STATEMENT...
At 156 PM EDT, Doppler radar was tracking a strong thunderstorm near
Delphi, or 10 miles northeast of Lafayette, moving southeast at 10
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Delphi, Flora, Camden and Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, north central and west central Indiana.
LAT...LON 4057 8637 4043 8638 4043 8649 4056 8694
4056 8677 4061 8677 4064 8658
TIME...MOT...LOC 1756Z 302DEG 10KT 4052 8674
MRDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 1:30 PM EDT | Special Weather Statement | IND | Tippecanoe | 45 min |
| Jun 5, 1:57 PM EDT | Special Weather Statement | IND | Carroll | 18 min |
| Jun 5, 2:06 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard, Tippecanoe, Tipton, Warren | 24 min |
| Jun 5, 2:44 PM EDT | Flash Flood Warning | IND | Carroll, Clinton, Tippecanoe | 3 hr |
| Jun 5, 3:06 PM EDT | Special Weather Statement | IND | Clinton, Madison, Tipton | 39 min |
| Jun 5, 3:13 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery, Tippecanoe | 32 min |
| Jun 5, 3:31 PM EDT | Special Weather Statement | IND | Clay, Owen | 44 min |
| Jun 5, 3:43 PM EDT | Flash Flood Warning | IND | Clinton, Montgomery, Tippecanoe | 3 hr |
| Jun 5, 3:43 PM EDT | Special Weather Statement | IND | Boone, Hamilton, Hancock, Hendricks, Henry, Madison and 2 more | 47 min |
| Jun 5, 3:49 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Fountain, Montgomery, Tippecanoe | 41 min |
| Jun 5, 4:09 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Marion | 36 min |
| Jun 5, 4:15 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Lawrence, Martin | 30 min |
| Jun 5, 4:20 PM EDT | Flash Flood Warning | IND | Boone, Montgomery | 6 hr |
| Jun 5, 4:23 PM EDT | Flash Flood Warning | IND | Boone, Hamilton, Hancock, Hendricks, Marion | 3 hr |
| Jun 5, 4:27 PM EDT | Severe Thunderstorm Warning | IND | Boone, Montgomery | 33 min |
| Jun 5, 4:37 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Henry, Rush, Shelby | 38 min |
| Jun 5, 4:49 PM EDT | Flash Flood Warning | IND | Hancock, Henry, Rush | 3 hr |
| Jun 5, 5:02 PM EDT | Severe Thunderstorm Warning | IND | Lawrence | 43 min |
| Jun 5, 5:41 PM EDT | Special Weather Statement | IND | Clay, Vigo | 49 min |
| Jun 5, 5:48 PM EDT | Severe Thunderstorm Warning | IND | Clay, Vigo | 15 min |
| Jun 5, 6:13 PM EDT | Flash Flood Warning | IND | Bartholomew, Brown, Jennings | 3 hr |
| Jun 5, 6:22 PM EDT | Special Weather Statement | IND | Jennings | 38 min |
| Jun 5, 6:43 PM EDT | Special Weather Statement | IND | Vigo | 47 min |
| Jun 5, 7:56 PM EDT | Flash Flood Warning | IND | Jackson, Lawrence | 9 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.